Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 1, NWS Tucson, AZ

June 29, 2018Graham County, Arizona

NWS Tucson, AZ issued this flash flood warning at Jun 29, 2018, 5:57 PM MST for Graham County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 29, 2018, 5:57 PM MST (00:57 UTC)
Expired
Jun 29, 2018, 9:00 PM MST
In force
3 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

County Graham County, AZ

The radar

The Tucson radar (KEMX), 116 km from the middle of the area, began a volume at 01:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tuscon, AZ (KDMA), launched 00:00Z, 1.0 hours before the alert went out and 112 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 00:00Z on 2018-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 187 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 00:00Z on 2018-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
187 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
3520 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
23 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

883 
WGUS55 KTWC 300057
FFWTWC
AZC009-300400-
/O.NEW.KTWC.FF.W.0001.180630T0057Z-180630T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Tucson AZ
557 PM MST FRI JUN 29 2018

The National Weather Service in Tucson has issued a

* Flash Flood Warning for...
  South central Graham County in southeastern Arizona...

* Until 900 PM MST.

* At 554 PM MST, Doppler radar and automated rain gauges indicated
  thunderstorms producing heavy rain across the warned area. Up to
  one inch of rain has already fallen. Flash flooding is expected to
  begin shortly.

* Some locations that will experience flooding include Ash Creek and 
  other drainages on the northwestern part of the burn area.  

Excessive rainfall over the burn scar will result in debris flow 
moving through the Ash Creek drainage. The debris flow can consist 
of rock, mud, vegetation and other loose materials.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below a wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3277 10978 3269 10985 3260 11006 3278 11015
      3288 10988

$$

Hardin
2 follow-up statements
536 
WGUS75 KTWC 300231
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
731 PM MST FRI JUN 29 2018

AZC009-300400-
/O.CON.KTWC.FF.W.0001.000000T0000Z-180630T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
731 PM MST FRI JUN 29 2018

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 900 PM MST FOR
SOUTH CENTRAL GRAHAM COUNTY...

At 726 PM MST, Doppler radar and automated rain gauges continued to 
show thunderstorms producing heavy rain over the warned area. Over 
an inch of rain has fallen across northwestern parts of the burn 
scar already with additional rain likely over the next 30-60 minutes. 
Flash flooding is expected in drainages off the northwest part of 
the burn scar including the Ash Creek drainage. 

Additional rainfall amounts of 0.25 to 0.75 inches are possible in 
the warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This warning includes areas in or below the Frye wildfire burn scar.
Rainfall on burned areas can cause increased flash flooding, debris
flows, mud slides, and rock slides. Take action now to protect
yourself from the effects of flash flooding and remember, Turn
Around, Don't Drown!

&&

LAT...LON 3277 10978 3269 10985 3260 11006 3278 11015
      3288 10988

$$

Cerniglia
811 
WGUS75 KTWC 300353
FFSTWC

Flash Flood Statement
National Weather Service Tucson AZ
853 PM MST FRI JUN 29 2018

AZC009-300401-
/O.EXP.KTWC.FF.W.0001.000000T0000Z-180630T0400Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Graham-
853 PM MST FRI JUN 29 2018

...THE FLASH FLOOD WARNING FOR SOUTH CENTRAL GRAHAM COUNTY WILL
EXPIRE AT 900 PM MST...

The heavy rain that impacted portions of the Frye Burn scar on Mt. 
Graham has has ample time to drain into ash creek, and no longer 
poses a threat of flash flooding. Therefore, the Flash Flood Warning 
has been allowed to expire at 9 PM MST. 

LAT...LON 3277 10978 3269 10985 3260 11006 3278 11015
      3288 10988

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this flash flood warning went out at Jun 29, 2:40 PM MST, 3 hours 17 minutes earlier.

Area forecast discussion, Jun 29, 2:40 PM MST, 3 hours 17 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
240 PM MST Fri Jun 29 2018

.SYNOPSIS...Deeper moisture will result in a chance of thunderstorms
east and south of Tucson through the evening hours tonight. Drier
air overspreading the area will greatly diminish the thunderstorm
chances Saturday, with just a slight chance along the New Mexico
state line. Dry conditions will occur area-wide Sunday into Tuesday.
Warmer than normal temperatures are expected next week with moisture
moving back into the area from the east mid to late next week.

&&

.DISCUSSION...Convection started early this afternoon over Cochise
County in a pool of deeper moisture which had pushed into southern
Arizona overnight. Expect most of the thunderstorm activity the rest
of this afternoon and evening to stay confined to Cochise County as
drier air continues to overspread southeast Arizona from the
west/northwest as a shortwave trough moves into the Great Basin.
Dewpoints have fallen into the lower to mid 40s from Nogales and
Tucson westward, with dewpoints in the mid 40s to mid 50s over
Cochise and Graham counties. Expect dewpoints to continue to fall
through the remainder of the afternoon and early evening hours
tonight.

Drier air will overspread most of southeast Arizona by Saturday and
thunderstorm chances will diminish greatly, with just a slight
chance of thunderstorms along the New Mexico state line from Douglas
north through Hannagan Meadow. Expect dry conditions area-wide on
Sunday, with a slight chance of thunderstorms in the White Mountains
Monday. Thunderstorm chances then return to eastern areas Tuesday,
gradually spreading westward through the end of next week. Expect
the moisture to initially be limited on Tuesday and Wednesday of
next week, with much deeper moisture and strong easterly flow by the
end of next week into next weekend as the upper high establishes
itself just north of the four corners. In fact, if the models bear
true late next week/weekend, it would be a "textbook" monsoonal flow
pattern across the entire southwestern United States.

Daytime high temperatures will be near normal to slightly below
normal through Sunday, with warmer temperatures expected next week.
Overnight lows will be near normal into early next week, warming mid
to late next week as moisture increases across the area.

&&

.AVIATION...Valid through 01/00Z.
Isolated -TSRA/-SHRA this afternoon across Cochise County,
decreasing this evening. Aside from SCT-BKN clouds above 20k ft AGL,
a majority of cloud cover will be east of KTUS with some lower cloud
bases near 10-15k ft AGL. SWLY surface winds 12-18 kts with gusts to
25 kts and strong outflows around TSRA, decreasing light and
variable overnight. Aviation discussion not updated for TAF
amendments.

&&

.FIRE WEATHER...After a few storms this afternoon and evening across
Cochise County, drier air overspreads the region from west to east.
Moisture does however work its way back into the area by the middle
of next week, with an eye toward Thursday and Friday as a favorable
setup for active thunderstorm development. 20-foot winds are likely
strongest this afternoon at 12-18 mph with occasional higher gusts,
decreasing for the remainder of the forecast period. As always,
gusty outflow winds will be possible around well developed
thunderstorms.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

DISCUSSION...Zell
AVIATION/FIRE WEATHER...Howlett

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Special weather statement, Jun 29, 1:13 PM MST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Tucson AZ
113 PM MST FRI JUN 29 2018

AZZ507-508-513-292100-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
113 PM MST FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL COCHISE COUNTY UNTIL
200 PM MST...

At 111 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles east of Benson, or 24 miles southwest of Willcox, moving
northeast at 15 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
I-10 And Texas Canyon and Dragoon.

LAT...LON 3183 11010 3195 11024 3214 11000 3204 10990
TIME...MOT...LOC 2011Z 224DEG 11KT 3198 11010

Zell
Special weather statement, Jun 29, 1:49 PM MST, 4 hours 8 minutes before
Special Weather Statement
National Weather Service Tucson AZ
149 PM MST FRI JUN 29 2018

AZZ508-512-292130-
Chiricahua Mountains including Chiricahua National Monument-Eastern
Cochise County Below 5000 Feet including Douglas/Willcox-
149 PM MST FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL COCHISE COUNTY
UNTIL 230 PM MST...

At 149 PM MST, Doppler radar was tracking a strong thunderstorm 12
miles south of Willcox, moving east at 20 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Willcox, Cochise and Kansas Settlement.

LAT...LON 3193 10994 3222 10997 3230 10964 3201 10951
TIME...MOT...LOC 2049Z 253DEG 15KT 3208 10978

GL
Special weather statement, Jun 29, 2:26 PM MST, 3 hours 31 minutes before
Special Weather Statement
National Weather Service Tucson AZ
226 PM MST FRI JUN 29 2018

AZZ507-508-513-292215-
Upper San Pedro River Valley including Sierra
Vista/Benson-Dragoon/Mule/Huachuca and Santa Rita Mountains including
Bisbee/Canelo Hills/Madera Canyon-Eastern Cochise County Below 5000
Feet including Douglas/Willcox-
226 PM MST FRI JUN 29 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COCHISE COUNTY UNTIL 315
PM MST...

At 226 PM MST, Doppler radar was tracking a strong thunderstorm 27
miles south of Willcox, moving northeast at 10 mph.

Winds in excess of 40 mph and blowing dust will be possible with this
storm.

Locations impacted include...
Tombstone, Sunizona, Elfrida and Pearce-Sunsites.

LAT...LON 3173 11018 3198 11017 3196 10958 3157 10968
TIME...MOT...LOC 2126Z 240DEG 10KT 3185 10984

HARDIN

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 29, 6:56 PM MSTAreal Flood AdvisoryTWCCochise2 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.